Photoallergic Reaction in a Patient Receiving Vandetanib for Metastatic Follicular Thyroid Carcinoma: A Case Report

Jennifer Goldstein; Anisha B. Patel; Jonathan L. Curry; Vivek Subbiah; Sarina Piha-Paul

Disclosures

BMC Dermatol. 2015;15(2) 

In This Article

Case Presentation

A 51-year-old female with poorly differentiated, metastatic follicular thyroid carcinoma presented with a cutaneous eruption that developed over 3 to 4 days. One month prior to the development of the rash, she had begun therapy on a clinical trial with a combination of vandetanib at 300 mg by mouth daily and everolimus, a mammalian target of rapamycin (mTOR) inhibitor, at 5 mg by mouth daily (NCT01582191). She had a five-year history of thyroid cancer which had progressed despite thyroidectomy, radioactive iodine ablation therapy, chemotherapy, targeted therapy, radiation, and other novel agents. During follow up, her major complaint was new rash. The erythematous eczematous plaques started on the chest and posterior neck, with vesiculation of the posterior neck plaques one day after the rash was first noted. The lesions subsequently spread diffusely in sun-exposed areas over the chest, the upper portion of the back of the neck, and the bilateral forearms, sparing the shoulders, abdomen, pelvis, and legs. Borders were well-demarcated adjacent to sun-protected areas (Figure 1). She described the rash as pruritic with desquamation. The patient denied pain or involvement of the mucous membranes. She reported heavy sun exposure approximately 2 weeks prior to the visit, but did use SPF 50 sunscreen and wore long sleeves and long pants. However, she had, since that episode of heavy sun exposure, daily sun exposure without use of sunscreen. She did not report any new medications or changes to her current regimen. She held the study drugs for 1 day prior to the visit but otherwise was 100% compliant over the past month. Due to Grade 3 skin rash, the patient stopped the vandetanib and everolimus after being seen in clinic.

Figure 1.

Dermatologic adverse events to vandetanib. A) Anterior chest. B) Upper portion of the back of the neck. C and D) Shoulders and arms showing sparing non-sun exposed areas.

The patient was prescribed a 4 mg methylprednisolone dose pack, hydroxyzine for itching, clobetasol shampoo, triamcinolone 0.1% cream and an antibiotic to prevent superinfection. Aggressive photoprotection was also recommended.

Subsequent dermatology evaluation revealed post-inflammatory erythema with few areas of eczematous dermatitis remaining. Photoallergic dermatitis was suspected. A 4 mm punch biopsy showed superficial perivascular dermatitis with eosinophils and focal spongiosis. Histologic features were consistent with a reaction to an internal antigen, such as a medication leading to photo allergic reaction (Figure 2). Based on the timing of the rash 2 weeks after the initial severe sun exposure, the photodistribution of the rash, history of vesiculation and pruritus, and the histologic features, the patient was diagnosed with photoallergic dermatitis. Laboratory results included a normal complete blood count and comprehensive metabolic panel.

Figure 2.

Hematoxolin and eosin (H&E) A) skin punch with superficial and deep perivascular lymphocytic infiltrate and epidermal spongiosis, B) epidermal spongiosis with exocytosis of lymphocytes (*) C) perivascular lymphocytes with eosinophils (arrow).

Dermatology placed the patient on an oral prednisone taper. Vandetanib continued to be held. After an additional week, the patient noted decreased erythema and no further blistering. There were no new areas of involvement, but she continued to have rare eczematous plaques that may have been post inflammatory erythema.

The patient was re-challenged with vandetanib two weeks after resolution of the rash after completion of the steroid taper and with institution of strict photoprotection. The rash did not return and the patient is tolerating the study drug well. She continues to follow-up with the phase 1 clinic.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....